Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 21, 2004

Insulin Analogs

Question from Tuscaloosa, Alabama, USA:

My son, age 11, is on a regimen of Lantus, 15 units at bedtime, and NovoLog for meals. We find that he is under good control during the day, but we are having problems at bedtime. We eat around 5-6 p.m. every night and we give the appropriate NovoLog bolus. He goes to bed around nine. We check his blood sugar and give him a snack and the 15 units of Lantus. His blood sugar consistently drops after the Lantus is given. His blood sugar may be 150 mg/dl [8.3 mmol/L], but, even after a 15g carbohydrate snack with protein, may drop to 60 mg/dl [3.3 mmol/L}. We give another snack and the cycle may repeat again 30 minutes later. If we back off his supper NovoLog, his two hour post meal blood sugar will be too high. His morning blood sugar readings are averaging about 80 mg/dl [4.4 mmol/L]. Do you have any suggestions?

Answer:

Obviously, your son is getting a little bolus effect from the Lantus. I would try either giving the full Lantus dose in the morning or split the dose, maybe nine units in the morning and six in the evening.

LD